Alert archive / Oklahoma / Flash Flood Warnings in 2008

Flash Flood Warning 28, NWS Norman, OK

August 11, 2008Hughes County, Seminole County, Oklahoma

NWS Norman, OK issued this flash flood warning at Aug 11, 2008, 4:45 AM CDT for Hughes County, Seminole County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2008, 4:45 AM CDT (09:45 UTC)
Expired
Aug 11, 2008, 7:45 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Hughes County, OK, Seminole County, OK

The radar

The Norman radar (KTLX), 83 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 9.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2008-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2008-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1303 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 110945
FFWOUN
OKC063-133-111245-
/O.NEW.KOUN.FF.W.0028.080811T0945Z-080811T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
445 AM CDT MON AUG 11 2008

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SEMINOLE COUNTY IN EAST CENTRAL OKLAHOMA...
  HUGHES COUNTY IN SOUTHEAST OKLAHOMA...

* UNTIL 745 AM CDT

* AT 442 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM THUNDERSTORMS WAS FALLING ACROSS THE NORTHERN 
HALF OF SEMINOLE AND HUGHES COUNTIES...MOVING EAST AT 10 MPH. RADAR 
INDICATES BETWEEN 2 AND 4 INCHES OF RAIN HAS FALLEN ACROSS THESE 
AREAS WITH AN ADDITIONAL 2 TO 3 INCHES OF RAIN POSSIBLE OVER THE 
NEXT FEW HOURS. 

* LOCATIONS IN THE WARNING INCLUDE BOWLEGS...CALVIN...CROMWELL...
  DUSTIN...HOLDENVILLE...HORNTOWN...LAMAR...LIMA...LITTLE...
  SEMINOLE...SPAULDING...STUART...WETUMKA...WEWOKA AND YEAGER.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 195 AND 213.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARM LANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO
AREAS WHERE WATER COVERS THE ROADWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SPORT UTILITY VEHICLES AND PICKUP TRUCKS. MOVE TO HIGHER
GROUND.

LAT...LON 3505 9607 3495 9607 3488 9611 3512 9677
      3541 9677 3542 9672 3539 9665 3541 9659
      3540 9655 3543 9656 3545 9644 3544 9643
      3530 9643 3530 9601 3528 9597 3515 9597

$$

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 4:06 AM CDT, 39 minutes earlier.

Area forecast discussion, Aug 11, 4:06 AM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
406 AM CDT MON AUG 11 2008

.DISCUSSION...
CONVECTION INCREASING THIS MORNING ACROSS MUCH OF OK IN AREA OF
ENHANCED LOW-LEVEL WARM ADVECTION N OF SFC LOW AND FRONT ACROSS N
TX. HEAVY RAINFALL POSSIBLE WITHIN VERY MOIST AIRMASS... ESPECIALLY
NE OF THE SFC LOW WHERE LLJ WILL CONTINUE TO ENHANCE WAA/LOW LEVEL
FORCING INTO THE MORNING. MID-LEVEL SHORTWAVE MOVING ESE OUT OF
CO/NM LIKELY TO KEEP CONVECTION GOING AT SOME LEVEL THROUGH THE
DAY. FURTHER ENHANCEMENT LIKELY TO RESULT IN MORE WIDESPREAD/
CONCENTRATED CONVECTION OVER SE OK TONIGHT AS LLJ RESTRENGTHENS.
PW VALUES PROGGED AOA 2.5 INCHES N OF NEARLY-STATIONARY FRONT
ACROSS NE TX AND ARKLATEX TONIGHT. SETUP SUGGESTS A POSSIBLE
FRONTAL-TYPE FLASH FLOOD EVENT FROM SE OK ACROSS ARKLATEX AND
EASTWARD. WE WILL INCLUDE MENTION OF POTENTIAL HEAVY RAIN... AND
MONITOR FOR POSSIBLE NEED FOR A FLOOD WATCH OF SOME KIND. PRECIP
EXPECTED TO SHUT DOWN NW TO SE TONIGHT INTO TUE MORNING WITH
PASSAGE OF THE UPPER TROUGH. DEEP LAYER OF HIGH RH PROGGED TO
PERSIST OVER THE AREA RESULTING IN WIDESPREAD CLOUDS AND
UNSEASONABLY LOW DAYTIME TEMPS OVER MUCH OF THE AREA.

TREND WILL BE TOWARD WARMER/DRIER TUE-WED AS UPPER FLOW VEERS TO
MORE NNW. STILL WILL NEED TO WATCH FOR CONVECTION DEVELOPING OVER
HIGH PLAINS AND TURNING/ROLLING SE-S OVERNIGHT DURING THIS TIME.
TUESDAY NIGHT LOOKS RELATIVELY SAFE WITH RIDGING UPSTREAM AND MID-
LEVEL WINDS VEERED ALMOST TO NORTHERLY. BUT THERE IS STILL ENOUGH
OF A SIGNAL IN THE MODELS TO SUGGEST SOMETHING GETTING INTO OUR W
ZONES WED NIGHT INTO EARLY THU. GFS-MOS POPS REFLECT THIS AND
WILL BE FOLLOWED.

INTERESTING DEVELOPMENTS MAY BE IN STORE LATE IN THE WEEK AS THE
UPPER LOW NOW OVER ALBERTA TURNS S AND DIVES INTO/THROUGH THE
PLAINS. LATEST MODELS ARE ALL FAIRLY CONSISTENT - OR AT LEAST A
BIT MORE THAN THEY HAVE BEEN LATELY - IN BRINGING A CLOSED LOW AS
FAR S AS THE CENTRAL PLAINS BY THE END OF THE WEEK. SOUTHWARD
MIGRATION OF THIS SYSTEM SHOULD SUPPORT A FAIRLY STRONG LATE-
SUMMER OR EARLY-FALL TYPE FRONT INTO THE S PLAINS AROUND THURSDAY
NIGHT AND FRIDAY. SOUTH WINDS AT 850MB PROGGED TO INCREASE TO
30-40 KT AS COLD FRONT PUSHES INTO OK THU NIGHT. W-NW WINDS ALSO
STRENGTHEN TO 30-40 KT OR MORE AT AND ABOVE 500MB... SETTING UP
FAVORABLE DEEP-LAYER SHEAR FOR WIDESPREAD, ORGANIZED STRONG
CONVECTION WITH THE FRONT AS IT ENCOUNTERS INCREASING MOISTURE/
INSTABILITY. WE WILL INCREASE WHAT GUIDANCE IS GIVING US ON POPS
THU NIGHT INTO FRIDAY... AND IN FACT INCREASE THEM ON INTO
SATURDAY AS THERE ARE SIGHNS THE UPPER SYSTEM MAY REMAIN NEAR THE
AREA FOR AN EXTENDED PERIOD. TEMPS WILL BE TRENDED TOWARD THE LOW
END OF THE MEX ENSEMBLE GUIDANCE... AND EVEN THEY MAY BE TOO WARM
IF THE UPPER LOW PARKS OVER OR NEAR THE AREA. 24

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  82  65  89  68 /  60  20  10  10
HOBART OK         85  66  92  71 /  40  20  10  10
WICHITA FALLS TX  86  69  94  71 /  60  30  10  10
GAGE OK           85  62  90  65 /  30  20  10  10
PONCA CITY OK     78  63  87  66 /  50  20  10  10
DURANT OK         81  68  86  68 /  80  60  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

30/24
Hazardous weather outlook, Aug 10, 10:25 PM CDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1025 PM CDT SUN AUG 10 2008

OKZ004>048-050>052-TXZ083>090-111200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1025 PM CDT SUN AUG 10 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE DURING THE NIGHT
ACROSS PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS. HOWEVER... NO
SEVERE THUNDERSTORMS ARE EXPECTED.

DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT WITH THE BEST
CHANCES BEING ACROSS SOUTHERN OKLAHOMA AND PARTS OF WESTERN NORTH
TEXAS. SHOWER AND THUNDERSTORM CHANCES WILL DECREASE AS YOU GO NORTH
FROM CENTRAL OKLAHOMA TO THE KANSAS BORDER. INCREASING SOUTHWEST
WINDS DURING THE NIGHT IS EXPECTED TO CONTINUE TO SUPPORT ONGOING
SHOWER AND THUNDERSTORM ACTIVITY ACROSS MAINLY SOUTHERN OKLAHOMA.
HOWEVER... INSTABILITIES AND VERTICAL WIND PROFILES ARE EXPECTED TO
BE INSUFFICIENT TO SUPPORT SEVERE STORMS. SINCE THE AIRMASS ACROSS
THE REGION IS VERY MOIST... SOME OF THE SHOWERS AND THUNDERSTORMS
COULD PRODUCE LOCALLY HEAVY RAINS... MAINLY ACROSS PARTS OF SOUTH
CENTRAL AND SOUTHEAST OKLAHOMA. SHOULD A LOW LEVEL BOUNDARY BECOME
ESTABLISHED OVERNIGHT AND FOCUS HEAVY RAINS IN A SMALLER AREA... THE
POSSIBILITY OF LOCALIZED FLOODING WOULD INCREASE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY AUG 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE MONDAY AND MONDAY NIGHT AS A
STATIONARY REMAINS JUST SOUTH OF THE AREA. MEANWHILE... NORTHWEST
WINDS ALOFT WILL CONTINUE TO STEER DISTURBANCES ACROSS THE CENTRAL
AND SOUTHERN PLAINS FROM THE CENTRAL ROCKIES. THUNDERSTORM CHANCES
WILL RETURN ON WEDNESDAY AND CONTINUE INTO NEXT WEEKEND.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.

CJS

In the hours before

Special weather statement, Aug 11, 2:53 AM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
253 AM CDT MON AUG 11 2008

OKZ024>026-030>032-110845-
LINCOLN OK-CANADIAN OK-OKLAHOMA OK-POTTAWATOMIE OK-SEMINOLE OK-
HUGHES OK-
253 AM CDT MON AUG 11 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN...HUGHES...
LINCOLN...OKLAHOMA...POTTAWATOMIE AND SEMINOLE COUNTIES.

AN AREA OF STRONG THUNDERSTORMS WAS LOCATED FROM THE OKLAHOMA CITY
METRO SOUTHEAST TO SHAWNEE... SEMINOLE AND HOLDENVILLE AT 253 AM
CDT...MOVING EAST AT 10 TO 15 MPH. THESE STORMS WILL PRODUCE VERY
HEAVY RAINFALL... WHICH WILL CAUSE SOME MINOR LOCALIZED FLOODING...
AS WELL AS PONDING ON AREA ROADWAYS AND REDUCED VISIBILITIES...
MAKING FOR TREACHEROUS DRIVING CONDITIONS.

PEOPLE IN CANADIAN...HUGHES...LINCOLN...OKLAHOMA...POTTAWATOMIE AND
SEMINOLE COUNTIES...INCLUDING THE CITIES OF DEL
CITY...EDMOND...MIDWEST CITY...OKLAHOMA CITY AND SHAWNEE...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:34 AM CDTAreal Flood AdvisoryOUNHughes, Pottawatomie, Seminole3 hr
Aug 11, 4:06 AM CDTFlash Flood WarningOUNPottawatomie3 hr
Aug 11, 5:17 AM CDTAreal Flood AdvisoryOUNCleveland, Oklahoma3 hr
Aug 11, 6:20 AM CDTAreal Flood AdvisoryOUNCleveland, McClain3 hr
Aug 11, 6:59 AM CDTFlash Flood WarningOUNCleveland, McClain, Oklahoma3 hr
Aug 11, 7:48 AM CDTAreal Flood WarningOUNHughes, Pottawatomie, Seminole4 hr
Aug 11, 8:13 AM CDTAreal Flood AdvisoryOUNBlaine, Caddo, Canadian, Grady3 hr
Aug 11, 8:42 AM CDTRiver Flood WarningOUNPottawatomie, Seminole5 hr
Aug 11, 10:15 AM CDTAreal Flood WarningOUNCleveland, McClain, Oklahoma3 hr
Aug 11, 11:48 AM CDTAreal Flood WarningOUNHughes, Pottawatomie, Seminole6 hr
Aug 11, 3:51 PM CDTFlash Flood WatchOUNAtoka, Bryan, Coal, Hughes8 hr

Nearby

Flash Flood Warnings in Oklahoma, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.